Ohio, 2004High Wind in Ohio, December 1, 2004
December 1, 2004 · NWS CLE · 6 events in 6 counties and zones
An area of low pressure moved east across Lake Erie during the morning hours of December 1st. Strong westerly winds occurred behind this low and caused damage along the south shore of Lake Erie.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved east across Lake Erie during the morning hours of December 1st. Strong westerly winds occurred behind this low and caused damage along the south shore of Lake Erie. A peak wind gust of 64 mph was measured on South Bass Island (Ottawa County) around 8 a.m. Many trees were downed in Ottawa, Erie, Lorain, Cuyahoga, Lake and Ashtabula Counties. Scattered power outages were also reported in these counties. Damage was done at a water tower construction site in Lake County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 1, 3:12 AM EST, 3 hours 48 minutes earlier.
Area forecast discussion, Dec 1, 3:12 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
312 AM EST WED DEC 01 2004
.SHORT TERM (TODAY THRU THU)...
VERY IMPRESSIVE LOW CURRENTLY TRACKING OVER LAKE ERIE. THE LOW IS
CURRENTLY RAPIDLY INTENSIFYING WITH FDY AND TOL PRES DROPPING 2 MB
IN AN HOUR BTWN 05 AND 06Z. NO WONDER WHY THE LOW IS DEEPENING SO
RAPIDLY WITH THE GFS SHOWING A 46 UNIT VORT MAX MOVING OVER THE SRN
LAKES. THIS IS THE STRONGEST VORT MAX FROM THE GFS THIS FORECASTER
HAS EVER SEEN. THE LOW SHOULD TRACK ALONG THE SPINE OF LAKE ERIE
THIS MORNING WHILE CONTINUING TO RAPIDLY DEEPEN. LOW IS CURRENTLY
DEEPER THAN EITHER MODEL SHOWS AT 06Z AND THIS IS LIKELY DUE TO THE
LATENT HEAT INFLUENCE FROM THE LAKES THAT THE MDLS ARE NOT PICKING
UP AS WELL. AM VERY CONCERNED ABOUT WIND PROBLEMS TODAY AS THE LOW
DEEPENS TO 990MB BY 18Z. IT LOOKS LIKE EVERYTHING MAY BE COMING
TOGETHER FOR A DECENT WIND EVENT FOR MUCH OF THE EASTERN 1/2 OF THE
FORECAST AREA TODAY. THE ETA SHOWS A VERY STRONG PRES RISE/FALL
COUPLET MOVING OVER THE AREA TODAY. MEANWHILE...THE VORT MAX IS
PROGGED TO MOVE OVER NRN OHIO WITH STRONG DOWNWARD MOTION AND DRY
AIR MOVING IN IMMEDIATELY BEHIND IT. THE BIG PROBLEM HOWEVER IS THE
50-55KT LLJ AT 2-2.5 KFT OVER THE EASTERN HALF OF THE FORECAST AREA.
THIS SHOULD ALLOW ALL AREAS EAST OF A SANDUSKY TO MNN LINE TO SEE
WIND ADVY CRITERIA TODAY. HOWEVER...THINKING THAT WHEN THE WINDS
TURN WESTERLY...THERE SHOULD BE ENOUGH MIXING OVER THE WATER
COMBINED WITH LESS FRICTION DUE TO OVERWATER FETCH TO SEE HIGH WIND
WARNING CRITERIA FOR THE LAKESHORE AREAS EAST OF LORAIN. WILL
THEREFORE GO WITH WIDESPREAD 25-35 MPH WINDS OVER INLAND
AREAS...WITH 30-45 MPH FOR LAKESHORE AREAS. WOULD NOT BE SURPRISED
TO SEE SOME GUSTS CLOSE TO 50 NEAR THE IMMEDIATE SHORELINE.
FORTUNATELY...WINDS SHOULD DECREASE RATHER QUICKLY BY THIS EVENING
AS THE LOW IS MOVING EAST AT A FAIRLY RAPID SPEED.
AS FOR PCPN TODAY...RADAR MOSAIC SHOWS WRAP AROUND MOISTURE INTO
CENTRAL/SRN IL. MDLS SHOWS THIS MOISTURE RAPIDLY MOVING EAST THIS
MORNING. MDLS ALSO SHOW THE DRY SLOT SIGNIFICANTLY DIMINISHING PCPN
ACROSS THE FORECAST AREA THIS MORNING. AM NOT SURE IF THIS WILL
TOTALLY HAPPEN SINCE PCPN SEEMS TO BE FILLING IN OVER SW OH WHERE
THE DRY SLOT SHOULD BE. RAIN/SNOW LINE CURRENTLY TO KGSH AND SEEMS
TO ALIGN WELL WITH THE 1304M 1000-850 THICKNESS LINE. THIS LINE
MOVES THRU TOL AND FDY BY 12Z AND CLE/MFD BY 15Z. GOING FCST FOR THE
CHANGEOVER THIS MORNING SEEMS VERY REASONABLE. WILL HOWEVER GO WITH
MIXING WITH OR CHANGING TO SNOW BEFORE ENDING SINCE THE CHANGEOVER
WILL BE OCCURRING IN THE DAYTIME HOURS. WILL NEED TO GO WITH
CATEGORICAL POPS EVERYWHERE FOR THIS MORNING GIVEN RADAR TRENDS. AM
A LITTLE CONCERNED THAT NW OH MAY PICK UP A QUICK DUSTING OF SNOW
THIS MORNING WITH MORE PCPN THAT THE MDLS FCSTED. WILL GO WITH
LITTLE OR NO ACCUMULATION INSTEAD OF NO ACCUMULATION JUST IN CASE
THERE IS SOME DUSTING ON GRASSY SURFACES THIS MORNING.
REALLY NOT MUCH CHANGE FOR THE TONIGHT AND THU TIME PERIOD. FLOW
BECOMES SOMEWHAT NEUTRAL AND W-SW. THIS IS NOT VERY FAVORABLE FLOW
FOR LES...AND SINCE INVERSION IS PROGGED TO BE BELOW 3500
FEET...HAVE OPTED TO KEEP PCPN OUT OF THE FCST LATE TONIGHT AND THU.
TEMPS SHOULD BE STEADY TODAY WITH THE COLD FROPA...AND SHOULD DROP
INTO THE 20S TONIGHT. GFS SLIGHTLY COOLER ON THU AND THIS IS
REFLECTED IN MOS TEMPS. HAVE GONE SLIGHTLY COOLER THAN MOS WITH
850MB TEMPS -3 TO -6C. TEMPS AROUND 40 ACROSS THE ENTIRE AREA SEEMS
REASONABLE.
&&
.LONG TERM (FRI THRU TUE)...
MDLS SHOW ANOTHER COLD FRONT MOVING THRU THE FCST AREA THU NIGHT
ALLOWING FOR THE WINDS TO BECOME NW WITH 850MB TEMPS DROPPING TO -9C
BY 12Z FRI. THIS SHOULD ALLOW FOR LES TO BECOME BETTER ORGANIZED BY
FRI MORNING WITH THE INVERSION DIMINISHING AND MOISTURE IN THE
FAVORABLE SNOW GROWTH REGION AROUND -15C. ETA SHOWS .25 INCH QPF AT
ERI AND THIS SEEMS REASONABLE. FOR NOW...HAVE OPTED TO INCREASE POPS
TO LIKELY THU NIGHT AND FRI IN THE SNOWBELTS. THU NIGHT AND FRI WILL
NEED TO BE WATCHED FOR SOME ACCUMULATION OF LAKE EFFECT SNOW.
ANOTHER SYSTEM MOVES THRU THE AREA FRI NIGHT/SAT. THIS HAS A LITTLE
MORE SYNOPTIC MOISTURE AND ENOUGH COLD AIR WILL BE AROUND FOR A
CHANCE OF SNOW EVERYWHERE.
OTHERWISE...NO CHANGES TO THE EXTENDED.
&&
.AVIATION (06Z-06Z)...
DEEPENING LOW PRES NEAR THE OH BORDER JUST W OF DAY WL MOVE NE ACRS
THE CWA PASSING THRU BTW FDY AND MFD MOVG TO ERN END LERI BY 12Z.
GNLY IFR CONDS ACRS WRN AND SRN PTN ATTM WL SPREAD ACRS THE REST
AREA BY 08Z. EXPECT PREDOM IFR CONDS IN THE W WITH ERN AREAS LKLY
LOW MVFR OCNL IFR COND TIL FEW HRS AFTER LOW MOVS E OF TAF SITE.
CIGS WILL THEN GRDLY IMP MVFR CONDS THEN TO VFR MID MRNG W ERY AFTN
E. PCPN WL MIX WITH OR CHNG TO SNOW FOR BRF PD THEN PCPN SHUD
END...AGAIN MID MRNG W TO ERY AFTN FAR E. VERY DRY AIR MOVG IN BHND
LOW SKIES CLEAR OR LEAST GO SCT LATTER PART OF THE FCST.
&&
.CLE WATCHES/WARNINGS/ADVISORIES.
OH...HIGH WIND WARNING LAKESHORE E OF LORAIN
WIND ADVISORY INLAND NE AND N CENTRAL OH
GALE WRNG LERI.
PA...HIGH WIND WARNING ERIE COUNTY
WIND ADVISORY CRAWFORD COUNTY
GALE WRNG LERI.
&&
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...WCR
&&Hazardous weather outlook, Dec 1, 5:05 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
505 AM EST WED DEC 01 2004
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-021200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
505 AM EST WED DEC 01 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
STRONG WINDS OF 30 TO 45 MPH WITH GUSTS OF 40 TO 50 MPH ARE POSSIBLE
TODAY AS STRONG LOW PRESSURE TRACKS ACROSS LAKE ERIE AND INTO
UPSTATE NEW YORK BY THIS EVENING. THE STRONGEST WINDS WILL BE NEAR
THE LAKESHORE FROM SANDUSKY TO THE PENNSLYVANIA/NEW YORK STATE
BORDER...WITH STRONG WINDS ALSO POSSIBLE OVER INLAND AREAS OF NORTH
CENTRAL AND NORTHEAST OHIO...AS WELL AS INLAND NORTHWEST
PENNSLYVANIA. THE WINDS ARE EXPECTED TO DIMINISH THIS EVENING.
GALE FORCE WINDS ARE ALSO EXPECTED TODAY ON LAKE ERIE.
.DAYS TWO THROUGH SEVEN...
LAKE EFFECT SNOWFALL IS POSSIBLE IN THE SNOWBELTS THURSDAY NIGHT AND
FRIDAY. SOME ACCUMULATION IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MRD
In the hours before
Special weather statement, Dec 1, 5:52 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
552 AM EST WED DEC 1 2004
OHZ003-006>008-017-018-027-028-036-037-011500-
CRAWFORD OH-HANCOCK OH-LUCAS OH-MARION OH-MORROW OH-OTTAWA OH-
SANDUSKY OH-SENECA OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...BOWLING GREEN...BUCYRUS...FINDLAY...
FOSTORIA...FREMONT...MARION...MOUNT GILEAD...PORT CLINTON...TIFFIN...
TOLEDO AND UPPER SANDUSKY
552 AM EST WED DEC 1 2004
...STRONG WINDS EXPECTED THIS MORNING WITH RAIN CHANGING TO SNOW...
A DEEPENING LOW PRESSURE SYSTEM OVER LAKE ERIE WILL CAUSE WEST WINDS
OF 20 TO 30 MPH WITH LOCAL GUSTS TO 45 MPH TO CONTINUE THIS MORNING.
AS THE LOW MOVES EAST...EXPECT THE WINDS TO DIMINISH THIS AFTERNOON.
THIS WIND...ALONG WITH THE SATURATED GROUND...MAY CAUSE A FEW TREES
TO BE DOWNED.
PERSONS TRAVELING THIS MORNING SHOULD BE CAUTIOUS OF DOWNED LIMBS
AND POWER LINES. HIGH PROFILE VEHICLES SHOULD ALSO BE ALERT FOR
STRONG CROSS WINDS.
THESE STRONG WINDS WILL ALSO USHER MUCH COLDER AIR INTO NORTHWEST
OHIO...CAUSING ANY RAIN TO TURN TO SNOW. EXPECT THE SNOW TO LAST
THROUGH 9 AM...ALTHOUGH LITTLE OR NO ACCUMULATION IS EXPECTED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
MRD
High Wind, Ashtabula
- When
- December 1, 7:00 AM EST to 11:00 AM EST
- Where
- Ashtabula forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
High Wind, Cuyahoga
- When
- December 1, 7:00 AM EST to 11:00 AM EST
- Where
- Cuyahoga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
High Wind, Erie
- When
- December 1, 7:00 AM EST to 11:00 AM EST
- Where
- Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
High Wind, Lake
- When
- December 1, 7:00 AM EST to 11:00 AM EST
- Where
- Lake forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
High Wind, Lorain
- When
- December 1, 7:00 AM EST to 11:00 AM EST
- Where
- Lorain forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.453, -82.151 (the zone’s center; the record gives no point)
High Wind, Ottawa
- When
- December 1, 7:00 AM EST to 11:00 AM EST
- Where
- Ottawa forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.497, -82.941 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Pennsylvania, December 1, 20041 death · $170,000 · 50 kt wind · 10 events
- Strong Wind in Delaware, December 1, 20041 death · 1 injured · $100,000 · 4 events
- High Wind and Strong Wind in New Jersey, December 1, 2004$300,000 · 54 kt wind · 21 events
- High Wind in Massachusetts, December 1, 2004$340,000 · 58 kt wind · 14 events
- Flooding in Indiana, December 1 to 18, 2004$160,000 · 8 events
- Strong Wind in New York, December 1, 20042 injured · $50,000 · 1 event
- High Wind in New York, December 1, 2004$60,000 · 53 kt wind · 5 events
- High Wind in Rhode Island, December 1, 2004$60,000 · 58 kt wind · 3 events
- High Wind in Pennsylvania, December 1, 2004$55,000 · 52 kt wind · 2 events
- High Wind in Connecticut, December 1, 2004$45,000 · 58 kt wind · 2 events
- High Wind and Strong Wind in Maryland, December 1, 2004$30,000 · 54 kt wind · 5 events
- Strong Wind in Maine, December 1, 2004$19,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429231, 5429232, 5429233, 5429234, 5429235, 5429236.